Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Adverse events of drug therapy , Educational Purpose (only if useful for a systematic review or synthesis), Rare co-existance of disease or pathology
Nikolai P. Mendonca, Deepak K. Kadayakkara, Inga C. Forde, Anastasiia Rudkovskaia, Zane K. Saul, David J. Lobo
(Department of Internal Medicine, Bridgeport Hospital – Yale New Haven Health, Bridgeport, CT, USA)
Am J Case Rep 2016; 17:76-78
The use of proteasome inhibitors like Bortezomib to treat multiple myeloma has been associated with increased rates of opportunistic infections, including Nocardia, especially when lymphopenia is present. The prevalence or association of such infections with newer agents like Carfilzomib is not known.
CASE REPORT: A 71-year-old man with multiple myeloma presented with a 6-week history of respiratory symptoms and cyclic fevers. He was undergoing chemotherapy with Carfilzomib. Work-up revealed severe lymphopenia and a CT chest showed multiple lung nodules and a mass-like consolidation. He underwent a bronchoscopy, and respiratory cultures grew Nocardia species. He responded well to intravenous antibiotics with resolution of symptoms and CT findings.
CONCLUSIONS: With the introduction of newer agents like Carfilzomib for the treatment of multiple myeloma, clinicians must maintain a high degree of suspicion for opportunistic infections to achieve early diagnosis and treatment.
Keywords: Immunocompromised Host, Humans, Aged, Male, Multiple Myeloma - drug therapy, Nocardia Infections - diagnosis, Oligopeptides - therapeutic use, Opportunistic Infections - diagnosis, Proteasome Inhibitors - therapeutic use